Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 49, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 21, 2003, 7:56 PM CDT for Brown County, South Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2003, 7:56 PM CDT (00:56 UTC)
- Expired
- Jun 21, 2003, 9:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Brown County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jun 21, 6:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4880 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 3.6
- Supercell composite
- 20.0
The text
As transmitted, in the capitals the NWS used until 2016.
231 WUUS53 KABR 220056 SVRABR SDC013-220200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 755 PM CDT SAT JUN 21 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 900 PM CDT * AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF WESTPORT...OR ABOUT 15 MILES NORTHEAST OF IPSWICH...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WESTPORT...BARNARD AROUND 815 PM CDT COLUMBIA AROUND 825 PM CDT PUTNEY...HOUGHTON AROUND 835 PM CDT CLAREMONT AROUND 850 PM CDT AT 742 PM CDT THE PUBLIC REPORTED 60 MPH WINDS NEAR LONG LAKE. THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4574 9871 4555 9872 4553 9800 4578 9801 $$ KEARNS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:25 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Jun 21, 2:25 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 225 PM CDT SAT JUN 21 2003 .SHORT TERM...TONIGHT THROUGH MONDAY 18Z ABR SOUNDING SHOWS CLASSIC HIGH-BASE PROFILE FOR A DRY MICROBURST...SEVERE OUTFLOW WINDS AND LARGE HAIL. CAPE HAS INCREASED TO HALF THAT OF THE TO FIRE CONVECTION...SURFACE TEMP IS NEAR 80 AND HAVE SEEN 80 AT TIMES TODAY. DEWPOINTS HAVE INCREASED TO THE 60 ACROSS MUCH OF EAST AND NORTHEAST SOUTH DAKOTA. LIS DECREASING EACH HOUR ACCORDING TO LAPS. ATMOSPHERE IS STEADILY DESTABILIZING. VISIBLE SATELLITE IMAGERY SHOWS OUTFLOW BOUNDARIES BEGINNING TO COLLIDE WITH DRY LINE AND COLD FRONT WITH RESULTANT CONVECTION. SPC WATCH BOX OVER WESTERN ZONES WELL IN LINE WITH CONDITIONS. EXPECT CONVECTION TO SPREAD EAST WITH TIME THOUGH MAY DECREASE IN INTENSITY WITH TIME. MODELS SHOW SUNDAY EVEN MORE UNSTABLE. EXPECT ADDITIONAL CONVECTIVE EPISODES WITH POSSIBLE SEVERE CONDITIONS AS THE COLD FRONT LINGERS OVER THE CWA. BAROCLINIC ZONE SHOULD WEAKEN AND EXIT THE REGION BY LATE SUNDAY EVENING. POST FRONTAL INSTABILITY COMBINED WITH LOCAL MOISTURE AND INSTABILITIES COULD FIRE PULSE TYPE CONVECTION MONDAY... PARTICULARLY IN THE EASTERN ZONES. MCNULTY .LONG TERM...MONDAY NIGHT THROUGH SATURDAY. SIGNIFICANT SHEAR AND LOW LEVEL MOISTURE PROFILE IS MAINTAINED MONDAY NIGHT AND TUESDAY WITHIN BOTH THE GFS AND ETA...EVEN THOUGH SFC FRONT WILL BE MOSTLY THROUGH CWA. THIS FRONT WILL BE NEARLY STATIONARY THROUGH THIS PORTION OF THE DAYS 2 AND 3...SO THE PROLONGED EXPOSURE TO LOW LEVEL MOISTURE SEEMS CREDIBLE. S/WS TO CONTINUE THEIR PROGRESSION THROUGH CWA IN WSW FLOW DURING THAT TIMEFRAME...AND EXPECT THERE WILL BE A DECENT SHOT AT PRECIP EACH PERIOD FROM MONDAY NIGHT INTO BEGINNING OF EXTENDED. UNBEARABLE 00Z OPERATIONAL GFS HAS EVOLVED CONSIDERABLY IN THE 12Z CYCLE AND IS NOW FALLING IN LINE MUCH BETTER WITH ECMWF AND GFS/ECMWF ENSEMBLES. GFS NOW SLOWS UPPER LEVEL TROUGH PASSAGE DOWN AND BRINGS IT THROUGH CWA LATE WEDNESDAY. ETA AND ECMWF CONTINUING TO TREND THIS WAY. IN ALL LIKELIHOOD...SFC FRONT WILL BE SOUTH AND EAST OF CWA BY WEDNESDAY MORNING...BUT WITH UPPER LEVEL DYNAMICS ABOUNDING AND PLETHORA OF JET MAXIMA TO WORK WITH...FEEL THAT KEEPING SMALL CHANCE POPS FOR WEDNESDAY IS WORTHWHILE. OTHERWISE...EXTENDED CONSISTS OF SFC RIDGING AND DRYING. BY DAY 7...UPPER LEVEL PATTERN TAKES ON RIDGE IN THE WEST/TROUGH IN THE EAST CONFIGURATION. KEPT MAX/MIN T GRIDS DAYS 4 THROUGH 7 AOA MEX ENSEMBLE MEANS FOR THE MOST PART. DORN .ABR...NONE.
Hazardous weather outlook, Jun 21, 5:07 AM CDT, 14 hours 49 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 507 AM CDT SAT JUN 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY SUNDAY AND OVERNIGHT INTO EARLY MONDAY MORNING. SOME OF THE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT THROUGH SUNDAY NIGHT.
In the hours before
Local storm report, Jun 21, 6:12 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
612 PM CDT SAT JUN 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM 20 N TIMBER LAKE SD 1.00 INCH HAIL
06/21/03 CORSON
NDMLocal storm report, Jun 21, 7:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
743 PM CDT SAT JUN 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 PM SENECA SD .75 INCH HAIL
06/21/03 FAULK
NDMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:11 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 19 min |
| Jun 21, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 51 min |
| Jun 21, 7:28 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 47 min |
| Jun 21, 7:30 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 45 min |
| Jun 21, 8:13 PM CDT | Severe Thunderstorm Warning | ABR | Jones, McPherson | 47 min |
| Jun 21, 8:16 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 44 min |
| Jun 21, 8:29 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 46 min |
| Jun 21, 9:01 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 59 min |
| Jun 21, 9:14 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 46 min |
| Jun 21, 9:16 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 14 min |
| Jun 21, 9:59 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 61 min |
| Jun 21, 10:03 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 27 min |
| Jun 22, 2:47 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 43 min |
| Jun 22, 2:51 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day | 39 min |
| Jun 22, 3:16 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 44 min |
| Jun 22, 3:36 PM CDT | Severe Thunderstorm Warning | ABR | Day | 39 min |
| Jun 22, 3:40 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 50 min |
| Jun 22, 4:00 PM CDT | Severe Thunderstorm Warning | ABR | Day, Roberts | 60 min |
| Jun 22, 4:12 PM CDT | Severe Thunderstorm Warning | ABR | Day | 48 min |
| Jun 22, 4:52 PM CDT | Flash Flood Warning | ABR | Roberts | 3 hr |
| Jun 22, 4:58 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.